Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 7:51 PM CDT for Wabasha County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:51 PM CDT (00:51 UTC)
- Expired
- Jun 18, 2001, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:11 PM CDT | Hail 1.25 | Wabasha, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 190051 SVRLSE MNC157-190145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 751 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 845 PM CDT * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 5 MILES SOUTHWEST OF WABASHA...MOVING NORTHEAST AT 60 MPH. * THIS STORM WILL TRACK NEAR... WABASHA AT 8PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55) MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ SHEA LAT...LON 4437 9226 4422 9212 4430 9194 4442 9212
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:03 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 18, 3:03 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT MON JUN 18 2001 MAIN FORECAST PROBLEM IS FRONTAL PASSAGE OVERNIGHT WITH UNSTABLE AIR MASS IN PLACE OVER AREA. THEN...A RETURN TO NORTHWEST FLOW AND DRY CONDITIONS. 19Z SURFACE ANALYSIS SHOWS COLD FRONT ALONG A KINL-KFSD-KONL LINE WITH WARM SOUTHERLY FLOW EAST OF BOUNDARY. WARM FRONT WAS LOCATED KMKE-KRGK-KAXN LINE BUT SEEMS TO BE MIXING NORTHWARD OVER WI NOW AS KEAU HAS BECOME MORE SOUTH AND PMSL DROPPED 6MB/HR AS MESOHIGH ERODED. SATELLITE/RADAR SHOWING CLEAR AND CAPPED WARM SECTOR WITH A STINGY MID-LEVEL ACCAS DECK/SHOWERS FROM KAUW-KLSE-KFRM. THIS SEEMS TO BE SOUTHERN TAIL OF MID LEVEL SHORTWAVE TROUGH LIFTING NEWRD INTO UP OF MI. AS THIS SHORTWAVE TROUGH LIFTS OUT...ACCAS SHOULD WEAKEN/SHIFT EAST AS CONVERGENCE IS DECREASED...THUS AFTERNOON PACKAGE WILL LIKELY NOT ADDRESS THIS. WILL WATCH FOR LAST MINUTE CHANGES. SAME FOR SWRN WI WHICH IS AREA WHERE LLJ IS SIMPLY RUNNING OVER A LOW LEVEL COLD POOL. MAIN QUESTION TONIGHT IS TIMING OF COLD FRONT THROUGH THE AREA AND WHAT TYPE OF SHEAR/INSTABILITY WILL BE PRESENT OVER FORECAST AREA. MAIN DYNAMICS WITH THIS SYSTEM ARE WELL NORTH. 12Z ETA SUGGESTS 00Z SBCAPE MAXIMUM OF 3500J/KG ACROSS SWRN MN DECREASING TO KLSE WHERE IT IS 2000. 18Z RUC2 SBCAPE FURTHER EAST AND VALUES OF 4500 J/KG. LATEST LAPS SUGGESTS ABOUT 2500 J/KG IS NOW OVER CWA. ALL MODELS DECREASE THIS AS EVENING PROGRESSES. CAP IS VERY INTENSE NOW /CINH 200/ BUT DECREASING WITH HEATING. BELIEVE THE SURFACE INSTABILITY WILL BE CAPPED UNTIL FRONTAL PASSAGE CONVERGENCE AND COOLING ALOFT MOVE INTO AREA. WIND SHEAR IS VERY STRONG AND HODOGRAPH LENGTH WOULD BE LONGEST WEST OF THE LOW-LEVEL JET MAXIMUM...RIGHT ON FRONT. BELIEVE SYSTEM WILL LIKELY EVOLVE INTO A LINE MCS WHEN REACHING OUR AREA AND LIKELY PERPENDICULAR TO MID-LEVEL FLOW WHICH COULD ENHANCE BOW ECHOES AND WIND EVENT. WIND ALSO PREFERRED AS BOUNDARY LAYER LAPSE RATES SHOULD REMAIN >5C/KM WITH SOUTHERLY FLOW AND MIXING CONTINUING UNTIL FRONT ARRIVES. 0-3KM SHEAR IS >30 KTS WHICH IS NICE FOR WIND TOO. FRONTAL TIMING ROUGHLY 02Z ON WESTERN FORECAST AREA AND THEN 06Z KLSE 10Z KDBQ. SO...BEST CHANCE FOR SEVERE IS WEST OF MISS RIVER WITH MOST INSTABILITY AND EARLY FRONTAL PASSAGE. WILL KEEP SEVERE WORDING ALL AREAS BUT EXPECT CONVECTION TO DECREASE EASTWARD AND SEVERE THREAT TOO AS DIURNAL STABILIZATION OCCURS BY MORNING. STILL SOME CONCERN WITH UPPER JET TO THE NORTH AND LARGE SCALE LIFT FOCUSED THERE AS WELL. BELIEVE LOW LEVEL CONVERGENCE WITH FRONT AND BOUNDARIES FROM CONVECTION WILL BE ENOUGH TO INITIATE STORMS NORTH AND WEST OF AREA. WILL STAY THE COURSE FOR NOW...BUT THIS MAY BE A LIMITING FACTOR TO ENTIRE EVENT. STORM EVENT SHOULD MOVE EASTWARD FAST ENOUGH /45-50 KT STORM MOTION/ SO FLASH FLOOD THREAT MINIMAL EVEN THOUGH A FEW AREAS ARE RIPE FOR FLASH FLOODING. FRONT CONTINUES TO SHIFT SOUTHEAST TUESDAY BRINGING A DRIER AIR MASS TO REGION AND COOLER NORTHWEST FLOW. MAIN UPPER TROUGH MOVES IN WEDNESDAY WITH TROUGH REFLECTED AT SURFACE. THIS WILL BRING A CHANCE OF SHOWERS IN FOR WEDNESDAY. EXTENDED.o..RIDGE BUILDING AS LONGWAVE TROUGH EVOLVES EASTWARD. LOOKS LIKE AN EXTENDED DRY PERIOD WITH WARMING TEMPERATURES. COORDINATED WITH MKX. .LSE...NONE. BAUMGARDT
In the hours before
Special weather statement, Jun 18, 4:25 PM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 425 PM CDT MON JUN 18 2001 HAZARD - MODERATE RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WIND AND ISOLATED TORNADOES. TIMING - THIS EVENING AND INTO THE OVERNIGHT HOURS. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - LATE THIS AFTERNOON...THE ATMOSPHERE REMAINS "CAPPED" WHICH MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED THROUGH 7PM. A COLD FRONT IS APPROACHING FROM THE WEST THOUGH AND AS THE ATMOSPHERE BEGINS TO COOL THIS EVENING...THUNDERSTORMS MAY EXPLOSIVELY DEVELOP DURING THE LATE EVENING ACROSS SOUTHERN MINNESOTA. THE FIRST STORMS MAY DEVELOP AS INDIVIDUAL CELLS WITH LARGE HAIL AND THE BEST TORNADO POTENTIAL. THEY WILL EVOLVE INTO A LINE OF STORMS... A SQUALL LINE MOST LIKELY...WHICH WILL THEN PUSH EAST AND SOUTH THROUGH NORTHEAST IOWA...AND INTO WESTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION WOULD MOST LIKELY BE NEEDED AFTER 7PM IN SOUTHEAST MINNESOTA AND AFTER 9 PM ELSEWHERE. WE URGE YOU TO MONITOR WEATHER CONDITIONS...ESPECIALLY ONCE A WATCH IS ISSUED. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:25 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 65 min |
| Jun 18, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 52 min |
| Jun 18, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 45 min |
| Jun 18, 9:20 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 55 min |
| Jun 18, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 32 min |
| Jun 18, 9:34 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 41 min |
| Jun 18, 9:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 47 min |
| Jun 18, 10:14 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 46 min |
| Jun 18, 10:20 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 40 min |
| Jun 18, 10:23 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 67 min |
| Jun 18, 10:33 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 57 min |
| Jun 18, 10:42 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 48 min |
| Jun 18, 11:00 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 45 min |
| Jun 19, 12:04 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.